LINKEDINCOMMENTMORE

Dear Dr. Roach: I am 62 and in excellent health. I had a blood test for allergens, including honeybees and wasps. My results ranged from moderate to high levels. However, the test for serum proteins, IgE levels, concerns me even more: The reference range is less than 430 ug/L, and my result came back as 2,955 ug/L. I have not been stung for years. It would appear that there is something else going on. Should I be concerned? I have never had a skin rash, and I don’t have any allergies, except for stinging insects.

P.M.

Dear P.M.: There are five classes of immunoglobulins (antibodies), and IgE is associated with allergies. IgE levels often are high in people with allergies, including allergic dermatitis and asthma.

I wouldn’t have ordered the total IgE level while testing for allergy to hymenoptera (stinging insects), but now that you know about this very high level, I am concerned about it. Your history doesn’t suggest a lot of allergies, so it’s worth considering some of the other causes. Although there are at least 30 different diagnoses I could find, the three that I want to mention are parasitic diseases, hyperimmunoglobulin E syndrome and IgE myeloma.

Of the parasites, the two most common in most of the U.S. and Canada are Ascaris and Strongyloides (both roundworms). There are specific blood tests to look for them. Given your lack of symptoms, nothing may need to be done, but it would give you an answer for having this very high IgE level. A search for other parasites may be appropriate, based on your travel history.

Hyperimmunoglobulin E syndrome is a genetic disorder, usually showing up in childhood with skin rashes and infections. People with this disorder have a particular facial appearance. I don’t think you have this.

IgE myeloma is a rare blood cancer, where the abnormal antibody cells make IgE. Other blood diseases, including lymphoma, are worth considering.

Your level is high enough that I would recommend that you get a more thorough evaluation, even though it may be due to allergies.

Dear Dr. Roach: In regard to your recent column on cold sores, my dermatologist gave me a prescription for Valtrex, 1-gram tablets. The instructions were to take one tablet as soon as outbreak symptoms appear. The first telltale symptom is a tickling itch at the outbreak site. Within a couple of hours, the symptoms disappear, and I often do not take the second recommended tablet 12 hours later.

It works! I used to have one or two outbreaks per year. I have had only two outbreaks in the past 15 years, and those were only because I did not react quickly enough with the medication.

T.A.

Dear T.A.: For people who do have a noticeable early warning symptom, treatment with antiviral medications, including valacyclovir (Valtrex), famciclovir (Famvir) and acyclovir, can speed recovery. In some situations, it even can prevent the outbreak. They are relatively safe medications, but development of resistance is a potential problem, and kidney stones are a rare side effect.

Some people notice headache or nausea, but most people find that it’s worth it.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2tTwvDB